Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 339, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 11, 2003, 6:50 PM CDT for Winston County, Alabama. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2003, 6:50 PM CDT (23:50 UTC)
- Expired
- Jun 11, 2003, 7:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Winston County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 3:25 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2567 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 112350 SVRBHM ALC133-120045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 649 PM CDT WED JUN 11 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WINSTON COUNTY IN NORTHWEST ALABAMA * UNTIL 745 PM CDT * AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 14 MILES NORTH OF NATURAL BRIDGE TO 20 MILES SOUTHWEST OF NATURAL BRIDGE...MOVING EAST AT 40 MPH. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...ADDISON...ARLEY...DOUBLE SPRINGS...GRAYSON...LYNN AND POPLAR SPRINGS. STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND MAY DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3431 8762 3401 8763 3400 8720 3432 8715 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:30 PM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, Jun 11, 3:30 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 330 PM CDT WED JUN 11 2003 DEALING WITH THE CURRENT AND UPCOMING WET WEATHER PATTERN IS THE FORECAST CONCERN IN THIS PACKAGE. THIS DISCUSSION IS RATHER SHORT DUE TO THE BUSY ONGOING WEATHER. AT 3 PM...NUMEROUS SHOWERS AND THUNDERSTORMS WERE ALIGNED NORTH TO SOUTH ACROSS ALABAMA...MOVING EAST. SOME OF THESE SHOWERS AND STORMS HAVE PRODUCED DAMAGING WINDS AND HEAVY RAINFALL. A SEVERE THUNDERSTORM WATCH WAS IN EFFECT UNTIL 4 PM FOR MUCH OF THE AREA. THE ATMOSPHERE WAS VERY UNSTABLE. TONIGHT...WILL GO NUMEROUS WORDING FOR SHOWERS AND THUNDERSTORMS THIS EVENING ALONG EAST OF INTERSTATE 65...AND CHANCE WEST AS THE AIR HAS STABILIZED SOME WHERE THE SHOWERS AND STORMS HAVE ALREADY PAST. WILL MENTION DAMAGING WINDS AND HEAVY RAINFALL POSSIBLE THIS EVENING IN EASTERN AREAS. OVERNIGHT...SOME SHOWERS AND STORMS MAY LINGER AROUND AS SKIES WILL BE MOSTLY CLOUDY. BEYOND TONIGHT...WILL KEEP SHOWERS AND THUNDERSTORMS IN FORECAST AS UNSETTLED PATTERN WILL CONTINUE. THE COVERAGE WILL BE HIGHEST IN THE AFTERNOON AND EVENING WITH THE HEATING OF THE DAY...AND POPS WILL GENERALLY BE ALIGNED HIGHEST NORTH AND LOWEST SOUTH WHERE THE LIFT WILL BE BEST. WILL HAVE TO MONITOR FOR WET MICROBURSTS AND HEAVY RAINFALL FOR THE NEXT SEVERAL DAYS. EXPECT NORMAL TEMPS THROUGHOUT THE FORECAST PERIOD WITH HIGHS 85 TO 90 AND LOWS AROUND 70. BHM 072/086 072/087 071 56554 MGM 072/088 071/089 071 55554 .BHM...NONE. MBS/91
Hazardous weather outlook, Jun 11, 1:30 PM CDT, 5 hours 20 minutes before
ALZ011>015-017>050-112000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT WED JUN 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... VERY WARM...MOIST...AND UNSTABLE AIR...WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA THROUGH TONIGHT. AN APPROACHING UPPER LEVEL DISTURBANCE WILL PROVIDE ADDITIONAL ENERGY THAT COULD RESULT IN SEVERE THUNDERSTORM DEVELOPMENT. THE MAIN THREAT OF ANY SEVERE THUNDERSTORMS THAT DUE DEVELOP WILL BE STRONG GUSTY WINDS...LARGE HAIL...DANGEROUS LIGHTNING...AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... WARM MOIST AIR...AND SOUTHWESTERLY FLOW WILL PERSIST OVER THE AREA... FOR CONTINUED CHANCES OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY TODAY AND TONIGHT. STAY TUNED TO THIS DEVELOPING WEATHER SITUATION.
In the hours before
Local storm report, Jun 11, 3:54 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
354 PM CDT WED JUN 11 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0322 PM PELL CITY AL WIND DAMAGE
06/11/03 ST. CLAIR PUBLIC REPORT OF 63 MPH
WIND GUST NORTHEAST SIDE
OF PELL CITYLocal storm report, Jun 11, 3:58 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
358 PM CDT WED JUN 11 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0322 PM MOODY AL WIND DAMAGE
06/11/03 ST. CLAIR TREES DOWN FORM MOODY TO
BRANCHVILLE. REPORTED BY
LOCAL EMA OFFICIALS.Special weather statement, Jun 11, 4:04 PM CDT, 2 hours 46 minutes before
ALZ047-112200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
404 PM CDT WED JUN 11 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR LEE COUNTY UNTIL 500 PM CDT...
.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM.
AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES SOUTH OF AUBURN...MOVING NORTHEAST AT 30 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR AUBURN...OPELIKA AND
SALEM THROUGH 500 PM CDT. IN ADDITION TO THE LIGHTNING...GUSTY
WINDS TO NEAR 40 MPH ARE ALSO POSSIBLE.
LAT...LON 3254 8555 3242 8541 3262 8510 3273 8514
3273 8543Local storm report, Jun 11, 4:07 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
407 PM CDT WED JUN 11 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0343 PM ALTOONA AL WIND DAMAGE
06/11/03 ETOWAH TREE DOWN ACROSS HIGHWAY
132 NEAR ALTOONA.
REPORTED BY LOCAL EMA
OFFICALS.Local storm report, Jun 11, 4:42 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
442 PM CDT WED JUN 11 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM ASHVILLE AL WIND DAMAGE
06/11/03 ST. CLAIR A FEW TREES DOWN IN THE
CHANDLER MOUNTAIN AREA
NEAR STEELE. REPORTED BY
LOCAL LAW ENFORCEMENT.Local storm report, Jun 11, 6:50 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
650 PM CDT WED JUN 11 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM SULLIGENT AL WIND DAMAGE
06/11/03 LAMAR A FEW TREES DOWN IN THE
NORTHERN PART OF THE
COUNTY. REPORTED BY
LAMAR SHERIFFS OFFICE.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 1:13 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 47 min |
| Jun 11, 1:54 PM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 51 min |
| Jun 11, 2:21 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 39 min |
| Jun 11, 2:31 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 59 min |
| Jun 11, 2:48 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 12 min |
| Jun 11, 2:59 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Talladega | 46 min |
| Jun 11, 3:15 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 60 min |
| Jun 11, 3:44 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 46 min |
| Jun 11, 3:48 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 12 min |
| Jun 11, 6:06 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 54 min |
| Jun 11, 6:17 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 58 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.